Alert archive / Florida / Flash Flood Warnings in 2020

Flash Flood Warning 8, NWS Tallahassee, FL

June 9, 2020Holmes County, Florida; Geneva County, Alabama

NWS Tallahassee, FL issued this flash flood warning at Jun 9, 2020, 5:09 PM CDT for Holmes County, Florida; Geneva County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2020, 5:09 PM CDT (22:09 UTC)
Expired
Jun 9, 2020, 7:45 PM CDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Geneva County, AL, Holmes County, FL

The radar

The Ft Rucker radar (KEOX), 49 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 5:09 PM CDTFLASH FLOOD1 Ese Hartford, ALFLOODING REPORTED ON HIGHWAY 52 EAST OF HARTFORD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

182 
WGUS52 KTAE 092209
FFWTAE
ALC061-FLC059-092315-
/O.NEW.KTAE.FF.W.0008.200609T2209Z-200609T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
509 PM CDT Tue Jun 9 2020

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Eastern Geneva County in southeastern Alabama...
  North Central Holmes County in the panhandle of Florida...

* Until 615 PM CDT.

* At 509 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Geneva, Hartford, Slocomb, Black, Kellys Crossroads, Thurston, 
  Hendrix Crossroad, Smith Crossroads, Highfalls, Dundee, Ards 
  Crossroads, Miller Crossroads, High Bluff, Eunola, Bethlehem, Bald 
  Hill and Bailey Crossroad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3099 8590 3120 8574 3120 8572 3120 8571
      3120 8570 3119 8556 3100 8566 3085 8573

FLASH FLOOD...RADAR INDICATED

$$

42-DVD
1 follow-up statement
010 
WGUS52 KTAE 092242
FFWTAE
ALC061-FLC059-100045-
/O.EXT.KTAE.FF.W.0008.000000T0000Z-200610T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
542 PM CDT Tue Jun 9 2020

The National Weather Service in Tallahassee has extended the

* Flash Flood Warning for...
  Eastern Geneva County in southeastern Alabama...
  North Central Holmes County in the panhandle of Florida...

* Until 745 PM CDT.

* At 542 PM CDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Flooding has been 
  reported along Highway 52 near Hartford and heavy rain continues 
  across the area.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Geneva, Hartford, Slocomb, Black, Kellys Crossroads, Thurston, 
  Hendrix Crossroad, Smith Crossroads, Highfalls, Dundee, Ards 
  Crossroads, Miller Crossroads, High Bluff, Eunola, Bethlehem, Bald 
  Hill and Bailey Crossroad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3099 8590 3120 8574 3120 8572 3120 8571
      3120 8570 3119 8556 3100 8566 3085 8573

FLASH FLOOD...OBSERVED

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:59 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 9, 2:59 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
359 PM EDT Tue Jun 9 2020

.NEAR TERM [Through Tonight]...

Additional showers and thunderstorms are likely through this
evening mainly north of I-10 with the greatest coverage from the
Flint River Valley into the Wiregrass Region. Given the very moist
air mass with Precipitable Water values around 2.0 inches, expect
continued heavy downpours and gusty winds with these storms.
The activity should diminish by midnight. Patchy fog is likely
overnight, but the prevalence of mid to high clouds should
preclude dense fog.

.SHORT TERM [Wednesday through Thursday Night]...

The main concern during this time frame will be isolated severe
thunderstorms and the potential for heavy rainfall. A cold front
will approach late Wednesday and move slowly through the area on
Thursday. Concerning Wednesday, thunderstorms are likely during
the afternoon and evening hours mainly northwest of the Flint and
Apalachicola Rivers. Mixed-Layer CAPE will approach 2k J/kg, and
model soundings indicate winds up to 30 kts at 700 hPa, which is
above climatology. There is also decent clockwise turning in the
lowest 3 km of the atmosphere. If the low-level flow becomes more
backed (southerly) as indicated in some of the model guidance,
cannot rule out a brief tornado. Otherwise, isolated damaging
wind gusts and marginally severe hail are the main threats.

The front remains across the area on Thursday with the isolated
severe weather threat shifting to east of the Flint River Valley
into the FL Big Bend. The primary threat would be isolated damaging
wind gusts as mid-level dry air boosts Downdraft CAPE values to
around 1k J/kg.

Patchy fog is likely both Wednesday and Thursday Nights, and it
could be locally dense into the mid-morning hours, given a more
favorable setup.

.LONG TERM [Friday Through Tuesday]...

The focus for showers and thunderstorms continues to be across
portions of Southwest GA into the FL Big Bend on Friday. On
Saturday, the front should wash out enough for the sea-breeze
circulation to take over, with more widespread showers and
thunderstorms across the entire area through early next week.
See the hydrology section for heavy rainfall potential late
this week into the weekend.

&&

.AVIATION...
[Through 18Z Wednesday]

Brief IFR in SHRA/TSRA this afternoon. Otherwise MVFR gradually
improving to VFR outside of ABY-DHN. A return to IFR at most
terminals overnight. Southerly winds around 10 knots through the
period.

&&

.MARINE...

Seas fall to less than 3 feet on Thursday and are expected to
remain that way, along with winds less 15 knots, through the
forecast period. The only exception may be a surge of northerly
winds near advisory levels Thursday Night into early Friday
across the waters west of Apalachicola, and in the vicinity of
any thunderstorms.

&&

.FIRE WEATHER...

High dispersions are possible on Wednesday mainly east of the
Flint River in GA and in the FL Big Bend. There are no other
fire weather concerns at this time over the next several days.

&&

.HYDROLOGY...

Portions of the area as of Tuesday Afternoon have had 1-2 inches
of rainfall with localized amounts near 3 inches over portions of
Jefferson, Madison, and Taylor Counties - this prompted a flash
flood warning this morning due to the already saturated ground.
Going forward, an additional 1-2 inches of rain is possible today
mainly west of the Flint River Valley into the Wiregrass Region.

Looking ahead, the primary concern for additional rainfall over
the next several days will be east of the Flint River Valley into
the FL Big Bend. A front is expected to stall in this area from
Thursday through Saturday. During this period, average rainfall
around 2 inches is likely. Localized amounts of several inches
possible, which could lead to additional flooding.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   72  92  72  92  71 /   0  40  10  50  30
Panama City   76  87  75  89  72 /   0  30  30  30  10
Dothan        73  88  70  89  68 /  20  60  30  30  10
Albany        74  91  74  91  70 /  30  50  30  50  20
Valdosta      71  92  71  91  71 /  10  40  10  70  40
Cross City    71  92  72  91  72 /   0  40   0  50  40
Apalachicola  75  86  75  87  73 /   0  20  20  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...LF
SHORT TERM...LF
LONG TERM...LF
AVIATION...LF
MARINE...LF
FIRE WEATHER...LF
HYDROLOGY...LF

In the hours before

Special weather statement, Jun 9, 2:03 PM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
203 PM CDT Tue Jun 9 2020

FLZ011-091930-
Jackson FL-
203 PM CDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JACKSON COUNTY
UNTIL 230 PM CDT...

At 203 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Marianna, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Marianna, Malone, Greenwood, Bascom, Marianna Municipal A/P, Sills,
Jacobs and Jacob City.

LAT...LON 3100 8536 3100 8502 3076 8525 3085 8543
TIME...MOT...LOC 1903Z 210DEG 18KT 3087 8530

42-DVD
Special weather statement, Jun 9, 2:50 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
350 PM EDT Tue Jun 9 2020

ALZ069-FLZ011-GAZ142-143-155-156-092015-
Houston AL-Jackson FL-Miller GA-Decatur GA-Seminole GA-Early GA-
350 PM EDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOUSTON...
NORTHEASTERN JACKSON...NORTHWESTERN DECATUR...MILLER...SOUTHWESTERN
EARLY AND SEMINOLE COUNTIES UNTIL 415 PM EDT/315 PM CDT/...

At 350 PM EDT/250 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles south of Donalsonville, moving northeast at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Colquitt, Donalsonville, Iron City, Brinson, Jakin, Saffold, Babcock,
Reynoldsville, Little Hope, Mayhaw, Boykin, Riverturn, Sharphagen,
Hornsville, Donaldsonville A/P, Steam Mill, Desser, Howards Mill,
Davis Park and Lela.

LAT...LON 3082 8479 3094 8509 3130 8499 3111 8455
TIME...MOT...LOC 1950Z 210DEG 25KT 3094 8491

42-DVD
Special weather statement, Jun 9, 2:55 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
255 PM CDT Tue Jun 9 2020

ALZ065-066-068-FLZ009-092030-
Dale AL-Coffee AL-Geneva AL-Holmes FL-
255 PM CDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALE...SOUTHEASTERN
COFFEE...CENTRAL GENEVA AND NORTH CENTRAL HOLMES COUNTIES UNTIL 330
PM CDT...

At 255 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of New Brockton to Geneva.
Movement was northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Daleville, Geneva, Enterprise, Fort Rucker, Hartford, Level Plains,
New Brockton, Clayhatchee, Coffee Springs, Black, Chancellor, Kellys
Crossroads, Lucile, Gerald, Turner Crossroads, Central City, Geneva
Municipal A/P, Hendrix Crossroad, Cairns Aaf and Camp Alaflo Bsa.

LAT...LON 3152 8572 3121 8569 3120 8571 3119 8569
      3117 8568 3097 8570 3090 8590 3131 8599
TIME...MOT...LOC 1955Z 223DEG 25KT 3128 8593 3101 8587

42-DVD
Special weather statement, Jun 9, 3:21 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
321 PM CDT Tue Jun 9 2020

ALZ066-068-069-092100-
Dale AL-Geneva AL-Houston AL-
321 PM CDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR DALE...EASTERN GENEVA AND
NORTHWESTERN HOUSTON COUNTIES UNTIL 400 PM CDT...

At 321 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Rucker to near Hartford. Movement was
northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Daleville, Dothan, Fort Rucker, Ozark, Enterprise, Hartford, Taylor,
Midland City, Level Plains, Slocomb, Newton, Ariton, Pinckard,
Malvern, Rehobeth, Clayhatchee, Grimes, Napier Field, Memphis and
Kellys Crossroads.

LAT...LON 3162 8544 3148 8541 3132 8542 3131 8538
      3113 8535 3102 8577 3124 8579 3162 8579
TIME...MOT...LOC 2021Z 226DEG 27KT 3149 8577 3107 8572

42-DVD
Local storm report, Jun 9, 4:31 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
531 PM EDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      3 W BLOXHAM             30.39N 84.68W
06/09/2020                   LIBERTY            FL   LAW ENFORCEMENT

            FLOODING REPORTED ON HIGHWAY 267 IN LIBERTY
            COUNTY. WATER WAS REPORTED OVER THE ROADWAY.

&&
Local storm report, Jun 9, 4:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
555 PM EDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     FLASH FLOOD      4 W BLOXHAM             30.39N 84.70W
06/09/2020                   LIBERTY            FL   LAW ENFORCEMENT

            REPORT OF WATER OVER HIGHWAY 20 NEAR
            INTERSECTION WITH NE OLD BLUE CREEK ROAD.
            REPORT ON FHP WEBSITE.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:53 AM CDTRiver Flood WarningTAEWakulla37 hr
Jun 9, 9:53 AM CDTFlash Flood WarningTAEJefferson, Madison, Taylor3 hr
Jun 9, 2:03 PM CDTSpecial Weather StatementTAEJackson27 min
Jun 9, 3:06 PM CDTAreal Flood AdvisoryTAEGadsden, Leon, Liberty114 min
Jun 9, 3:27 PM CDTFlash Flood WarningTAEGadsden, Leon, Liberty3 hr
Jun 9, 4:25 PM CDTAreal Flood AdvisoryTAEHolmes65 min
Jun 9, 11:03 AM CDTSpecial Weather StatementTAEHenry27 min
Jun 9, 11:31 AM CDTSpecial Weather StatementTAEHouston29 min
Jun 9, 11:38 AM CDTSpecial Weather StatementTAECoffee37 min
Jun 9, 12:21 PM CDTSpecial Weather StatementTAEDale, Geneva39 min
Jun 9, 1:53 PM CDTSpecial Weather StatementTAEHouston37 min
Jun 9, 2:55 PM CDTSpecial Weather StatementTAEGeneva35 min
Jun 9, 3:21 PM CDTSpecial Weather StatementTAEDale39 min

Nearby

Flash Flood Warnings in Florida, 2020Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.